Florida, 2018

Rip Currents in Florida, May 25, 2018

May 25, 2018 · NWS TAE · 2 events in 2 counties and zones

A 31 year old male drowned, likely due to rip currents, near the Tropic Winds Condos in the 17000 block of Front Beach Road in the Panama City Beach area. He was face down in the water when friends located him.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A 31 year old male drowned, likely due to rip currents, near the Tropic Winds Condos in the 17000 block of Front Beach Road in the Panama City Beach area. He was face down in the water when friends located him. Single red flags were flying.

In addition, a 28 year old male died near the 700 block of Scenic Gulf Drive along the Walton county coast. The man was swimming in the evening after lifeguards had left the beach. Red flags were flying.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 25, 2:46 PM EST, 14 minutes earlier.

Area forecast discussion, May 25, 2:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
346 PM EDT Fri May 25 2018

...SUBTROPICAL STORM ALBERTO TO BRING IMPACTS TO THE GULF COAST AS
EARLY AS SUNDAY MORNING...

.NEAR TERM [Through Tonight]...

An upper level ridge remains in place over our area, with ample deep
layer moisture prevailing this afternoon as PW values range from
1.5" - 2". At the surface, Subtropical Storm Alberto has developed
well to our south near the Yucatan Peninsula, but light and variable
winds will remain in place over our area through tonight. However,
as the ample moisture interacts with the sea breeze and other
outflow boundaries later this afternoon through the evening, high
coverage of scattered showers and thunderstorms is expected across
our inland areas. Showers and thunderstorms will decrease in
coverage after sunset with the loss of heating/instability, but some
isolated/widely scattered showers and thunderstorms remain possible
along any remnant outflow boundaries with decent moisture still in
place. Overnight lows will range from the upper 60s to lower 70s
across our area.

.SHORT TERM [Saturday Through Monday Night]...

Subtropical storm Alberto will move north into the eastern Gulf by
Saturday morning. The path to landfall remains complicated due to
interactions with an upper-level trough. Model's are specifically
having a difficult time resolving just how much Alberto will be
pulled under the shortwave, and subsequently how sharp the
westward turn near land fall will be. This shortwave also has
significant implications on the rainfall forecast locally as dry
air is forecast to be entrained into the eastern side of Alberto
as it moves closer to land. Due surface/upper-level interaction
uncertainty, we haven't changed our previous forecast too much.
Thus, expect 3-6" of rain through Tuesday (highest west of the
Apalachicola River), keeping in mind these numbers have the
potential to go down. Regarding wind impacts, tropical storm
conditions appear to be most likely across Gulf waters west of
Apalachicola and in the Panhandle of Florida west of the
Apalachicola river. Again the uncertainty of the track at this
time could mean no impacts, or an increase in the expected impacts
in these areas. Expect the worst conditions through the day on
Sunday, though rain is expected each day. Eventually the remnants
of Alberto will get swept back eastward across the Southeast as it
gets absorbed by the northern stream, so rain will stick with us
for a while.

.LONG TERM [Tuesday Through Friday]...

The NHC currently predicts subtropical storm Alberto to make
landfall between late Monday night and early Tuesday somewhere along
the north-central Gulf Coast. Regardless of the exact track, our
area can expect rainy conditions throughout the period, with heavy
rain being the primary impact from this system. As such, rain
chances will remain elevated, decreasing slightly late in the week.
The stronger offshore winds will also decrease over the period as
the system passes. High temperatures will stay in the 80s, warming
to the upper 80s by late week and lows will be the low-mid 70s.

&&

.AVIATION [Through 18Z Saturday]...

Scattered showers and thunderstorms will continue to increase in
coverage through the late afternoon, and could last through the
early evening across our inland terminals (chances of showers near
ECP should end shortly). Brief visibility reductions are possible in
any heavier showers or thunderstorms. VFR conditions will prevail
tonight through tomorrow morning at most terminals; one exception
could be at VLD during the early morning when patchy fog and/or low
clouds could briefly develop.

&&

.MARINE...

Marine conditions will begin to deteriorate tomorrow as Alberto
enters the Gulf of Mexico. Tropical storm conditions will be
possible as early as tomorrow night. Mariners should remain in
safe harbor until the storm passes early next week.

&&

.FIRE WEATHER...

A continuing wet pattern will prevent any fire weather concerns into
next week.

&&

.HYDROLOGY...

As mentioned above 3-6" of widespread rain is currently forecast
across the region. The highest amounts are forecast to be west of
the Apalachicola and Chattahoochee rivers. Isolated higher
amounts are possible in these areas as well. There is the
potential for these numbers to come down depending upon the
eventual positioning of a ribbon of dry air aloft. This remains
quite uncertain for now, so folks should plan for the widespread
3-6".

Coastal flooding will be a possibility as Alberto moves north into
the Gulf. The greatest threat will be across Franklin and Wakulla
counties, and in the Sunday time frame. Current forecasts call for
the potential for 3 ft above MHHW (approx inundation) in these
areas, and 1-2 ft above elsewhere across the Big Bend and
Panhandle. These values are subject to change with the evolution
of the track and intensity of Alberto.

At this time, advertised rain amounts will be capable of causing
flash flooding, especially if occurring over a short period of
time. Additionally, the greatest potential for river flooding in
this event is across river basins already running above normal,
which include the Flint River, Chattahoochee River, Apalachicola
River, Choctawhatchee River, and Pea River.

The latest rainfall forecasts suggest that minor flooding is
possible on these rivers as early as Monday. Should heavier
rainfall amounts occur, more significant river flooding would be
possible.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  84  72  79  74 /  20  60  40  80  60
Panama City   73  82  73  80  76 /  30  50  60  80  60
Dothan        70  83  70  77  72 /  40  50  30  80  70
Albany        70  85  72  80  72 /  50  40  20  80  80
Valdosta      69  87  72  80  73 /  40  40  30  80  60
Cross City    70  85  72  79  74 /  30  60  50  80  50
Apalachicola  74  81  74  79  76 /  30  50  70  80  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-South
     Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Lahr
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Lahr
MARINE...Harrigan
FIRE WEATHER...Humphreys
HYDROLOGY...Harrigan

In the hours before

Special weather statement, May 25, 2:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
317 PM EDT FRI MAY 25 2018

FLZ018-019-028-252000-
Inland Taylor FL-Inland Jefferson FL-Madison FL-
317 PM EDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON...NORTHWESTERN
TAYLOR AND SOUTHWESTERN MADISON COUNTIES UNTIL 400 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Perry, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Goose Pasture, Lake Bird, Iddo, Ebb, Secotan, Lamont, Eridu, Cabbage
Grove, Sirmans, Shady Grove and Hells Half Acre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3032 8355 3014 8365 3020 8399 3046 8388
TIME...MOT...LOC 1916Z 107DEG 13KT 3027 8374

ADL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Bay

When
May 25, 3:00 PM EST
Where
Coastal Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Rip Current, South Walton

When
May 25, 7:00 PM EST
Where
South Walton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Bay2018-05-2531MaleIn WaterDirect
Rip Current, South Walton2018-05-2528MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751966, 751979.